Alert archive / South Dakota / Wind Advisories in 2009
Wind Advisory 6, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Apr 15, 2009, 11:05 AM CDT for 6 counties in South Dakota. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Apr 15, 2009, 11:05 AM CDT (16:05 UTC)
- Expired
- Apr 15, 2009, 7:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Sioux Falls, SD
Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Douglas County, SD, Gregory County, SD, Jerauld County, SD
The radar
The Sioux Falls radar (KFSD), 162 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 4.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2779 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -96 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KFSD 151605 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 1105 AM CDT WED APR 15 2009 .A STRONG PRESSURE GRADIENT ACROSS THE AREA WILL PRODUCE VERY STRONG AND GUSTY WINDS...ESPECIALLY WEST OF THE JAMES VALLEY. SDZ050-052-057-058-063-064-160000- /O.NEW.KFSD.WI.Y.0006.090415T1605Z-090416T0000Z/ GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS- INCLUDING THE CITIES OF...GREGORY...BURKE...WESSINGTON SPRINGS... ALPENA...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE... STICKNEY...WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR... CORSICA...DELMONT 1105 AM CDT WED APR 15 2009 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. SOUTHEAST WINDS WILL REACH 25 TO 35 MPH...WITH SOME GUSTS NEAR 45 MPH THROUGH THE AFTERNOON. WINDS ARE EXPECTED TO DIMINISH AROUND SUNSET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$
1 follow-up statement
000 WWUS73 KFSD 160005 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 705 PM CDT WED APR 15 2009 .STRONG SOUTHEAST WINDS WERE VERY SLOWLY DECREASING EARLY THIS EVENING. ALTHOUGH BREEZY TO WINDY CONDITIONS WILL CONTINUE TONIGHT...THE WINDS WILL NOT BE AS STRONG AS THEY WERE DURING THE DAYTIME HOURS. SDZ050-052-057-058-063-064-160115- /O.EXP.KFSD.WI.Y.0006.000000T0000Z-090416T0000Z/ GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS- INCLUDING THE CITIES OF...GREGORY...BURKE...WESSINGTON SPRINGS... ALPENA...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE... STICKNEY...WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR... CORSICA...DELMONT 705 PM CDT WED APR 15 2009 ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. SOUTHEAST WINDS HAD DECREASED TO 20 TO 30 MPH AT 7 PM CDT WITH GUSTS AROUND 35 MPH. BREEZY TO WINDY CONDITIONS WILL CONTINUE TONIGHT...BUT WIND SPEEDS WILL BE LESS THAN THEY WERE DURING THE DAY. $$ WILLIAMS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Apr 15, 4:00 AM CDT, 7 hours 5 minutes earlier.
Area forecast discussion, Apr 15, 4:00 AM CDT, 7 hours 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 AM CDT WED APR 15 2009
.DISCUSSION...
MAIN CONCERNS FOR TODAY WILL BE THE EXTREME FIRE WEATHER CONDITIONS
OVER OUR EASTERN ZONES...AND THE POTENTIAL FOR WIND ADVISORY
CRITERIA THROUGH THE JAMES RIVER VALLEY LATER THIS AFTERNOON. STRONG
SURFACE HIGH PRESSURE AXIS SITUATED FROM EASTERN CANADA BACK INTO
THE MISSISSIPPI VALLEY WILL MAKE LITTLE MOVEMENT EASTWARD
TODAY...AND IN FACT WILL BEGIN TO STRENGTHEN ACROSS THAT REGION
LATER TONIGHT AND TOMORROW. THIS FEATURE...IN CONJUNCTION WITH
DEVELOPING LOW PRESSURE OVER THE ROCKIES...WILL INDUCE A TIGHTENING
PRESSURE GRADIENT ACROSS OUR AREA TODAY. IN RESPONSE...SOUTHEASTERLY
WINDS WILL PICK THROUGH THE DAY ACROSS THE CWA...WITH HIGHEST SPEEDS
OVER THE JAMES RIVER VALLEY. CONTEMPLATED ISSUING A WIND ADVISORY
FOR THIS AREA...BUT THINK IT MAY BE MARGINAL WITH STRONGEST 925/850
MB WINDS...30 KT AND 50 KTS RESPECTIVELY...NOT OCCURRING UNTIL AFTER
21Z IN OUR FARTHEST SOUTHWESTERN ZONES. IN ADDITION...AN INCREASE IN
HIGH/MID LEVEL CLOUDS OVER THIS AREA THROUGH THE AFTERNOON MAY
INHIBIT MIXING SOMEWHAT. STILL IT WILL BE SOMETHING TO KEEP AN EYE
ON.
CONTINUE TO SEE VERY DRY IN PLACE ACROSS THE UPPER MIDWEST...AND
WHILE WINDS WILL BE OUT OF THE SOUTHEAST TODAY...COULD STILL SEE
SOME OF THIS DRY AIR PUSH OUT OF ITS SOURCE REGION ON A ANTICYCLONIC
LOW LEVEL FLOW...AND MIX DOWN ENOUGH TO KEEP DEWPOINTS IN THE LOWER
TO MID 20S OVER OUR NORTHEASTERN ZONES THIS AFTERNOON. WITH OUR
GOING HIGHS...IN THE MID TO UPPER 60S...THIS WOULD YIELD RH VALUES
IN THE UPPER TEENS TO LOWER 20S IN OUR EAST THIS AFTERNOON. WITH
WINDS OVER THIS AREA PROJECTED TO BE APPROACHING 25 MPH...AND VERY
DRY FUELS...ELECTED TO GO AHEAD AND ISSUE A RED FLAG WARNING FOR OUR
MN AND IA FIRE ZONES WHERE WE CURRENTLY HAVE A FIRE WEATHER WATCH.
CURRENT RADAR SHOWING AN AREA OF RETURNS THROUGH SOUTHERN NEBRASKA
WITH WEAK SHORTWAVE PUSHING THROUGH THAT AREA...THOUGH ONLY A COUPLE
OF TRACE AMOUNTS HAVE BEEN REPORTED WITH THIS ACTIVITY. THIS WAVE
WILL CONTINUE TO PUSH TO THE NORTHEAST THROUGH THE MORNING...THOUGH
EXPECT OUR AREA TO REMAIN PRECIPITATION FREE WITH VERY DRY AIR STILL
IN PLACE ACROSS THE REGION.
BY TONIGHT...WILL BEGIN TO SEE A BETTER CHANCE OF SHOWERS AS LOW
LEVEL MOISTURE INCREASES ON A STRENGTHENING LOW LEVEL JET...AND
ANOTHER PV ANOMALY SWINGS OUT AHEAD OF THE MAIN UPPER LOW BACK IN
THE CENTRAL ROCKIES. AT THIS TIME...STILL APPEARS THAT BEST CHANCE
OF PRECIPITATION WILL BE OVER THE JAMES RIVER VALLEY WHERE FORCING
AND MOISTURE IS BEST. DOES LOOK LIKE THERE WILL BE JUST ENOUGH
ELEVATED INSTABILITY TO NOT RULE OUT A FEW ISOLATED THUNDERSTORMS
OVER THIS AREA BY LATER TONIGHT. KEPT A CHANCE OF SHOWERS AND
ISOLATED THUNDERSTORMS...MAINLY IN OUR WEST THROUGH THURSDAY WITH A
COUPLE MORE WEAK WAVES BEING EJECTED OUT AHEAD OF THE MAIN SYSTEM.
WILL PROBABLY SEE LESS OF A CHANCE ON THURSDAY AFTERNOON AS LOW
LEVEL JET SUPPORT IS LOST AND THE SHORTWAVE PUSHES OFF TO THE
NORTHEAST. STILL A VERY WINDY DAY...WITH TEMPERATURES SLIGHTLY
COOLER THAN TODAYS WITH CLOUD COVER/SHOWERS.
WILL SEE PRECIPITATION INCREASE ONCE AGAIN ON THURSDAY NIGHT AS
ANOTHER DECENT PV ANOMALY TRACKS ACROSS WESTERN SD...AGAIN KEEPING
HIGHEST POPS IN OUR WEST. CONTINUED UNSETTLED FOR FRIDAY AND
SATURDAY AS MAIN UPPER LEVEL LOW FINALLY PUSHES OUT INTO THE CENTRAL
PLAINS. STILL SOME UNCERTAINTY ON SPEED AND TRACK OF THE
FEATURE...WITH INCREASING MODEL DIVERGENCE WITH TIME. /JM
&&
.AVIATION...
STG SE WNDS 20 TO 30 KTS SPRDG FM W TO E OVER AREA FM 16Z TO 20Z...
THEN DECOUPLING AFT 00Z...BUT REMAINING STG SLY OFF SFC WITH PSBL
LLWS. VFR UNTIL PSBL PATCHY MVFR WITH SCT SHRA/ISOLD TSRA DVLPG WEST
OF I29 FM 06Z TO 12Z THU. /RSR
&&
.FIRE WEATHER...
HAVE ISSUED A RED FLAG WARNING FOR FIRE WX ZONES MNZ900 AND IAZ301
FOR NOON TODAY THROUGH 7 PM THIS EVENING. THIS INCLUDES ALL OF SW
MN...EXTREME NW IA AND THE IA GRTLKS REGION EXTENDING DOWN TOWARD
STORM LAKE IA. SOUTHEASTERLY SURFACE WINDS WILL INCREASE TODAY IN
RESPONSE TO A TIGHTENING PRESSURE GRADIENT...WITH HIGH PRESSURE TO
THE EAST AND DEVELOPING LOW PRESSURE OVER THE ROCKIES. THEREFORE IN
THE AFOREMENTIONED AREAS...IT IS LIKELY THAT SUSTAINED OR FREQUENT
GUSTS OF 25 MPH WL BE REALIZED...COUPLED WITH RH VALUES FALLING TO
NEAR 20 PERCENT DURING THE AFTERNOON. UNDER THESE
CONDITIONS...CRITICAL FIRE BEHAVIOR WITH RAPID RATES OF SPREAD ARE
POSSIBLE.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...RED FLAG WARNING FROM WEDNESDAY AFTERNOON TO WEDNESDAY
EVENING FOR IAZ301.
MN...RED FLAG WARNING FROM WEDNESDAY AFTERNOON TO WEDNESDAY
EVENING FOR MNZ900.
NE...NONE.
SD...NONE.
&&Hazardous weather outlook, Apr 15, 4:57 AM CDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 457 AM CDT WED APR 15 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 457 AM CDT WED APR 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A CHANCE FOR SHOWERS AND A FEW THUNDERSTORMS BEGINNING LATE THIS AFTERNOON OVER CENTRAL SOUTH DAKOTA...AND SPREADING EAST OVERNIGHT. THE BEST CHANCES FOR THUNDERSTORM ACTIVITY WILL REMAIN ACROSS SOUTH CENTRAL TONIGHT...BUT COULD REACH AS FAR EAST AS HIGHWAY 37 BY EARLY THURSDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. FLOODING... FLOODING WILL CONTINUE ALONG THE JAMES RIVER FOR THE FORESEEABLE FUTURE. PLEASE SEE THE LATEST ISSUED FLOOD STATEMENTS FOR MORE DETAILED INFORMATION. FIRE DANGER... THE GRASSLAND FIRE DANGER INDEX WILL REACH THE EXTREME CATEGORY THIS AFTERNOON ACROSS SOUTHWEST MINNESOTA AND MUCH OF NORTHWEST IOWA. HIGH TO VERY HIGH FIRE DANGER WILL ALSO EXIST ACROSS SOUTHEAST SOUTH DAKOTA...EXTREME NORTHEAST NEBRASKA...AND PART OF NORTHWEST IOWA. LOW RELATIVELY HUMIDITIES...STRONG SOUTHEASTERLY WINDS...AND DRY DORMANT GRASSES WILL PRODUCE CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH TODAY. OUTDOOR BURNING IS NOT RECOMMENDED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE IN AREAS GENERALLY WEST OF THE INTERSTATE 29 CORRIDOR ON THURSDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Wind Advisories in South Dakota, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.